Endocrinologist not liable for side effects of thyroid medication

John Langhenry and Melissa Gordon defended an endocrinologist treating a patient for hypothyroidism, who was already taking thyroid replacement medication when she first saw the defendant.  The defendant relied on the patient’s report as to how much medication she had been prescribed and prescribed the same amount, which was actually 5 times her normal dosage.  When the plaintiff began making complaints of extreme weakness, palpitations, dizziness, blurred vision and nervousness, the defendant believed the symptoms were from too little medication and told her to double the dosage, which meant she was subsequently taking 10 times her regular amount.  The pharmacist caught the error and Plaintiff stopped taking the excessive amount after two months.  The plaintiff claimed that she suffered extreme fatigue, weakness, vertigo, and permanent changes in skin pigmentation (vitiligo) as a result of the excess dosage.  Plaintiff claimed she was unable to work for approximately one year.  The defense contended that it was appropriate to rely on the plaintiff’s self-reporting of the medication.

Leave a Reply

Your email address will not be published. Required fields are marked *